Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Goodland, KS

May 7, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2005, 1:30 PM MDT for Yuma County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 1:30 PM MDT (19:30 UTC)
Expired
May 7, 2005, 2:15 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KGLD 071930
SVRGLD
COC125-072015-
/O.NEW.KGLD.SV.W.0033.050507T1930Z-050507T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 215 PM MDT

* AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEARTSTRONG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AROUND 155 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 4003 10279 3989 10258 4017 10210 4038 10247

$$

DLF
1 follow-up statement
000
WWUS53 KGLD 071948
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT SAT MAY 7 2005

COC125-072015-
/O.CON.KGLD.SV.W.0033.000000T0000Z-050507T2015Z/
YUMA CO-
148 PM MDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MDT FOR YUMA
COUNTY...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ECKLEY...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRAY AROUND 205 PM MDT...
  WAUNETA AROUND 215 PM MDT...

LAT...LON 4010 10267 3995 10239 4020 10206 4042 10244

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:15 PM MDT, 15 minutes earlier.

Area forecast discussion, May 7, 1:15 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT MAY 7 2005

.DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM
CHANCES THROUGH THE FIRST PERIOD AS 500 MB TROUGH MOVES
EAST/NORTHEAST INTO SOUTH DAKOTA OVER THE WEEKEND.

12Z MAP ANALYSIS/WATER VAPOR INDICATED A LARGE MID/UPPER TROUGH OVER
THE ROCKIES AND 500 MB HEIGHT FALLS WOULD SUPPORT AN EAST/NORTHEAST
MOVEMENT AS INDICATED BY THE SHORT RANGE MODELS.

EXPECT THUNDERSTORM DEVELOPMENT ALONG/EAST OF DRY LINE THIS
AFTERNOON AND AGREE WITH PREVIOUS THINKING OF KEEPING A MENTION
THROUGH AT LEAST 06Z IN THE EASTERN ZONES AS INSTABILITY AXIS IS
SLOW TO MOVE OUT. THE BEST FORCING APPEARS TO REMAIN NORTH OF
THE AREA SO SCATTERED POPS EARLY TRENDING TO SLIGHT CHANCE THROUGH
AROUND 06Z IN THE EAST. KEPT A SLIGHT CHANCE MENTION ACROSS THE
EXTREME NORTHWEST ZONES THROUGH THE EVENING HOURS WITH WIDELY
SCATTERED DEVELOPMENT EARLY THIS AFTERNOON ALONG EASTERN PERIPHERY
OF MID/UPPER TROUGH. WILL LEAN TOWARDS THE WARMER MET FOR LOWS ONCE
AGAIN WITH EXPECTED MIXING/CLOUDS.

KEPT A SLIGHT CHANCE MENTION SUNDAY AFTERNOON WITH HIGHEST POPS
ALONG ACROSS EXTREME SOUTHWEST NEBRASKA. LIMITED INSTABILITY SO ONLY
A MENTION OF SHOWERS/LIGHT RAIN THROUGH THE EVENING HOURS AS
MOISTURE WRAPS AROUND MID LEVEL CIRCULATION ACROSS EASTERN SOUTH
DAKOTA WITH ONLY LIGHT AMOUNTS OF QPF EXPECTED.

EXPECT DRY WEATHER AS TROUGH MOVES EAST/NORTHEAST LATE SUNDAY NIGHT
AND LASTING THROUGH EARLY WEDNESDAY BEFORE ANOTHER SIGNIFICANT
TROUGH MOVES INTO THE ROCKIES LATE IN THE PERIOD. TEMPERATURES IN
THE LOW/MID 70S ON MONDAY SHOULD WARM INTO THE 80S TUE/WED AHEAD OF
THE NEXT SYSTEM.

DAYS 4-7(WED-SAT)...500 MB TROUGH BUILDS INTO THE GREAT BASIN AREA
AND APPROACHES THE ROCKIES ON WED WITH LEE TROUGH NEAR THE
KANSAS/COLORADO BORDER. EXPECT PLENTY OF DRYING IN THE THE LOW/MID
LEVELS WITH SOUTHWEST FLOW THROUGH A DEEP LAYER...HOWEVER WILL KEEP
A 20 POP ACROSS THE AREA FOR NOW WITH UNCERTAINTY OF DRY LINE/COLD
FRONT POSITION. EXPECT WARM TEMPS ON WED AND TREND COOLER THU-FRI
ALTHOUGH PLENTY OF UNCERTAINTY REMAINS WITH TIMING/LOCATION. GFS IS
TRENDING MUCH FURTHER SOUTH WHEN COMPARED TO THE ECMWF WHICH LEADS
TO LOW CONFIDENCE IN POPS/TEMPS THROUGH THE REMAINDER OF THE
FORECAST PERIODS WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH
FRIDAY AND INTRODUCE SAT DRY AND SLIGHTLY WARMER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 7, 10:45 AM MDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT MAY 7 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1045 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT THIS AFTERNOON
EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS. INSTABILITY AND
WIND SHEAR PARAMETERS ARE FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS INCLUDING SUPERCELLS. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND STRONG THUNDERSTORM WINDS. IN ADDITION...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

A SURFACE DRYLINE WILL BECOME INCREASINGLY WELL-DEFINED THIS
AFTERNOON ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA.  BY
MID-AFTERNOON...THIS FEATURE IS FORECAST TO MOVE EAST AND BE
POSITIONED ALONG A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO
GOVE. THE DRYLINE IS EXPECTED TO STALL IN THIS LOCATION THROUGH THE
EARLY EVENING HOURS.  ANY STORMS WHICH FORM ARE FORECAST TO SHOW AN
INITIAL STORM MOVEMENT TO THE NORTHEAST AT AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF THE TRI STATE AREA
SUNDAY AFTERNOON...MAINLY NORTH OF INTERSTATE 70. THE MAIN THREAT
FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WIND.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE AREA
NEXT WEEK FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
EAST OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE.

FS/DLF

In the hours before

Special weather statement, May 7, 12:58 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT SAT MAY 7 2005

NEZ081-080200-
RED WILLOW-
158 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH 223 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT...

IN NEBRASKA...
RED WILLOW.

HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:02 PM MDTSevere Thunderstorm WarningGLDKit Carson58 min
May 7, 2:02 PM MDTTornado WarningGLDYuma28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.